A few days ago, I discussed when statin therapy should be initiated? When should statins be stopped?
In this Medscape interview, the theme that emerges is that you should check a baseline CPK and set of LFTs before starting a patient on statins. About 25-30% of people started on a statin will have to stop it due to adverse effects. If a patient has symptomatic complaint of muscle pain, stiffiness, or weakness, you can check a CPK but most likely you will have to discontinue the statin, at least temporarily (you can always re-challenge the patient on a lower dose or different statin). If a patient has transaminitis >3x upper limit of normal, you should discontinue the statin and re-challenge them at some point.
Neil J. Stone recommends considering the removal of statins from following patient groups:
Personal characteristics: advanced age, especially in women and in patients >80 years; elderly women; frailty; small body frame; alcohol abuse; muscle disorders; and grapefruit juice intake (those at risk consume large quantities and take a statin that uses the 3A4 P450 system for its metabolism)
Disease burden: multisystem disease, especially chronic renal insufficiency with diabetes; unrecognized hypothyroidism; and antecedent liver or muscle disease (although fatty liver, if confirmed, may improve with lipid-lowering therapy)
Medication burden: use of multiple medications (eg, by an HIV patient), particularly medications that interact with statins via a variety of mechanisms (including fibrates [especially gemfibrozil], niacin [rarely], cyclosporine, and warfarin) or medications that inhibit aspects of the P450 cytochrome system, which is used by some of the statins for their metabolism (eg, azole antifungals, itraconazole and ketoconazole, erythromycin and clarithromycin, HIV protease inhibitors, verapamil, and amiodarone elevate concentrations of statins that use the 3A4 P450 system, and fluconazole raises levels of statins that use the 2C9 P450 system)
High-risk clinical situations: perioperative periods for major surgery in which unanticipated hypotension, heart or renal failure, or need for potent intravenous medications could increase the risk of drug toxicity